Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 94, NWS Raleigh, NC

June 5, 2017Sampson County, Wayne County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 5, 2017, 9:53 PM EDT for Sampson County, Wayne County, North Carolina. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2017, 9:53 PM EDT (01:53 UTC)
Expired
Jun 5, 2017, 10:15 PM EDT
In force
22 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Sampson County, NC, Wayne County, NC

The radar

The Raleigh/Durham radar (KRAX), 69 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2017-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1233 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2017-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1233 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

403 
WUUS52 KRAH 060153
SVRRAH
NCC163-191-060245-
/O.NEW.KRAH.SV.W.0094.170606T0153Z-170606T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
953 PM EDT MON JUN 5 2017

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Southwestern Wayne County in central North Carolina...
  Sampson County in central North Carolina...

* Until 1045 PM EDT

* At 952 PM EDT, a severe thunderstorm was located near Clinton,
  moving east at 55 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Clinton, Mount Olive, Roseboro, Newton Grove, Salemburg, Turkey,
  Autryville, Hobbton and Grantham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3486 7849 3487 7851 3488 7851 3490 7855
      3491 7854 3491 7856 3499 7865 3507 7866
      3534 7819 3535 7816 3536 7816 3539 7811
      3518 7807 3519 7816 3518 7817 3509 7817
      3508 7816 3492 7815 3484 7817
TIME...MOT...LOC 0152Z 253DEG 48KT 3502 7843 

HAIL...<.75IN
WIND...60MPH
 
$$

23
2 follow-up statements
315 
WWUS52 KRAH 060208
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
1008 PM EDT MON JUN 5 2017

NCC163-191-060245-
/O.CON.KRAH.SV.W.0094.000000T0000Z-170606T0245Z/
Wayne NC-Sampson NC-
1008 PM EDT MON JUN 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT
FOR SOUTHWESTERN WAYNE AND SAMPSON COUNTIES...

At 1004 PM EDT, a severe thunderstorm was located near Clinton, 
moving east at 55 mph. Additional strong storms across southern 
Cumberland County will train east across many of the same areas area 
over the next half hour, with the potential to produce strong and 
damaging wind gusts. 

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Clinton, Mount Olive, Roseboro, Newton Grove, Salemburg, Turkey,
Autryville, Hobbton and Grantham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Raleigh.

&&

LAT...LON 3486 7849 3487 7851 3488 7851 3490 7855
      3491 7854 3491 7856 3499 7865 3507 7866
      3534 7819 3535 7816 3536 7816 3539 7811
      3518 7807 3519 7816 3518 7817 3509 7817
      3508 7816 3492 7815 3484 7817
TIME...MOT...LOC 0204Z 253DEG 47KT 3506 7824 

HAIL...<.75IN
WIND...60MPH
 
$$

23
830 
WWUS52 KRAH 060215
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
1015 PM EDT MON JUN 5 2017

NCC163-191-060224-
/O.CAN.KRAH.SV.W.0094.000000T0000Z-170606T0245Z/
Wayne NC-Sampson NC-
1015 PM EDT MON JUN 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WAYNE AND SAMPSON
COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.

LAT...LON 3486 7849 3487 7851 3488 7851 3490 7855
      3491 7854 3491 7856 3499 7865 3507 7866
      3534 7819 3535 7816 3536 7816 3539 7811
      3518 7807 3519 7816 3518 7817 3509 7817
      3508 7816 3492 7815 3484 7817
TIME...MOT...LOC 0213Z 253DEG 48KT 3510 7807 

$$

23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 8:50 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 5, 8:50 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
850 PM EDT Mon Jun 5 2017

.SYNOPSIS...
Upper level disturbances embedded in cyclonic flow aloft will track
east across Virginia and North Carolina this afternoon and evening.
In the wake of the disturbances, a cold front will progress
southward through the Carolinas tonight and Tuesday.

&&

.NEAR TERM /TODAY AND TONIGHT/...
As of 130 PM EDT Monday...

Small amplitude waves embedded in cyclonic flow aloft will track
eastward across WV/VA/NC this afternoon, on the southern periphery
of an upper level low centered over the Great Lakes. A weak wave of
low pressure is expected to develop along a baroclinic zone along or
just south of the VA/NC border early this afternoon as DPVA
attendant small amplitude waves track east across the region. The
aforementioned low is progged to reach the NC/VA coast by late
afternoon and progress offshore this evening, though a lingering
surface trough will extend W/SW from the Atlantic into portions of
the Carolinas overnight.

Despite moist adiabatic mid-level lapse rates associated with an
extremely moist airmass in place over central NC (PWAT 1.75-2.00"),
marginal to moderate diurnal destabilization (750-1250 J/kg MLCAPE)
is expected south and east of the I-85 corridor this afternoon where
surface dewpoints in the lower 70s (70-73F) will be juxtaposed with
the relatively stronger insolation. A sharp gradient in instability
is expected between the VA border (~100 J/kg MLCAPE) and Triad/
Triangle (500-750 J/kg MLCAPE) due to the presence of precip/evap
cooling and pervasive cloud cover along/north of the state line.

With the above in mind, expect scattered convection to develop
along/south of the VA border this afternoon as small amplitude waves
(and an attendant surface low) track east invof the state border
amidst deep moisture and marginal to moderate instability
/favorable diurnal timing/. Expect the best coverage between 21-04Z
as a surface trough (attendant the exiting wave of low pressure)
extends W/SW across central NC and serves as a focus for
development. Convection should propagate S/SE through central NC
this evening and exit the SE Coastal Plain around or shortly after
midnight as the surface trough sinks southward and light northerly
flow advects an increasingly stable airmass into the area from the
north.

Severe Weather: Effective deep-layer shear on the order of 30-40
knots will support both multicellular and supercellular
organization, though the latter may be transient in nature given
that deep-layer shear(instability) increases(decreases) with
northward extent. Despite weak low/mid-level lapse rates and
marginal DCAPE (200-400 J/kg), deep moisture and 30-40 knot mid-
level flow should nevertheless support a potential for wet
downbursts (via precip loading/downward momentum transport) in
association with any updraft capable of sustaining deep/elevated
cores. With low LCLs (~500m) and enhanced 0-1km speed/directional
shear expected along/ahead of a surface low tracking east along a
baroclinic zone, a potential for an isolated low-end (EF0/EF1)
tornado will exist along/north of the I-85 corridor this afternoon,
conditional upon the presence of supercellular convection in the
right location at the right time. Torrential rainfall can be
expected in association with any convection this aft/eve,
particularly convection deep enough to produce lightning. Isolated
flash flooding cannot be ruled out, primarily in urban areas
repeatedly affected by convection. -Vincent

&&

.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
As of 200 PM EDT Monday...

On Tuesday a frontal system will push south of the area with most of
the shower activity south of the CWA by daybreak. This will lead to
a fairly quiet morning and then some shower activity is expected
with the heating of the day in during the afternoon. Late in the day
a secondary boundary will come through from the north and may
combine with the initial front across our southern counties as the
frontal zone to our south retreats back towards the north. This
could brings showers and storms on Thursday evening again across the
south and east. Little of this activity is expected to be severe and
SPC maintains an outlook of general thunder at this time. Highs in
the low 80s across the area. Lows Tuesday night in the upper 50s to
lower 60s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 200 PM EDT Monday...

A cutoff upper low is expected to form on Wednesday over the mid-
Atlantic states and drift southward through the end of the week. At
the surface several waves will run along and offshore of the
Carolina coast but these two features will remain largely disjointed
as the best dynamics remain to the north and west of the surface
waves and eventual low pressure system that is expected to form off
the coast late Wednesday or early Thursday.

With central NC on the cool side of the frontal zone, expect a fair
amount of cloud cover from the upper low but cooler temperatures and
dewpoints as well. Expect highs in the upper 70s to low 80s for the
mid-week time frame with dewpoints in the upper 50s to low 60s. Some
shower activity is possible but high QPF events are unlikely.

Thursday night and Friday, the pattern begins to change as a surface
low off of the New England coast deepens and finally taps into the
upper low pressure system dragging it to the northeast. This will
leave surface high pressure off of the NC coast and a very weak
baggy trough with zonal flow across central NC. This period is
expected to be dry but with the return of higher temperatures and
dewpoints as southerly return flow takes over. Highs for the weekend
will be in the mid to upper 80s with a few 90s possible. Lows in the
mid to upper 60s.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 855 PM EDT Monday...

24-hr TAF Period: Showers and thunderstorms will continue to move
south and east through 06z, as as a series of upper level
disturbances move atop a southward sinking cold front. A brief
period of IFR to MVFR conditions in heavy rain will be possible at
KRDU between 00 to 02z, and at  KRWI and KFAY between 00 to 04z.
Winds will shift to the north at 5-10 knots between 06-12Z Tuesday
as a cold front progresses southward through central NC. VFR
conditions should prevail in the wake of the cold frontal passage
/north wind shift/.

Looking Ahead: Showers will remain possible on Tuesday, primarily in
the Sandhills and SE Coastal Plain (i.e. FAY terminal). Dry/VFR
conditions are expected otherwise through the remainder of the work
week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...VINCENT
NEAR TERM...VINCENT
SHORT TERM...ELLIS
LONG TERM...ELLIS
AVIATION...CBL
Hazardous weather outlook, Jun 5, 2:49 PM EDT, 7 hours 4 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Raleigh NC
249 PM EDT Mon Jun 5 2017

NCZ007>011-021>028-038>043-073>078-083>086-088-089-061900-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
249 PM EDT Mon Jun 5 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Through Tonight.

Showers and isolated thunderstorms are expected across central North
Carolina through this evening. An isolated thunderstorm could become
severe, with a primary threat of damaging winds. Torrential rainfall
can be expected with the heaviest showers and storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Vincent

In the hours before

Special weather statement, Jun 5, 6:02 PM EDT, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Raleigh NC
602 PM EDT MON JUN 5 2017

NCZ028-043-052300-
Edgecombe NC-Wilson NC-
602 PM EDT MON JUN 5 2017

...a strong thunderstorm will affect portions of southwestern
Edgecombe and Wilson Counties Until 700 PM EDT...

At 602 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wilson, or 15 miles south of Rocky Mount, moving northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain and minor flooding will also be possible with this storm.

Locations impacted include...
Wilson, Elm City, Sharpsburg, Pinetops, Stantonsburg, Black Creek,
Macclesfield, Saratoga, Sims and Willbanks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3558 7782 3559 7793 3577 7807 3584 7790
      3585 7787 3584 7785 3588 7782 3596 7764
      3576 7751
TIME...MOT...LOC 2202Z 243DEG 26KT 3573 7786

30
Special weather statement, Jun 5, 6:29 PM EDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Raleigh NC
629 PM EDT MON JUN 5 2017

NCZ028-043-052330-
Edgecombe NC-Wilson NC-
629 PM EDT MON JUN 5 2017

...A strong thunderstorm will affect portions of southern Edgecombe
and northeastern Wilson Counties Until 730 PM EDT...

At 629 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Elm City, or 12 miles northwest of Farmville,
moving east at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Tarboro, Princeville, Pinetops, Macclesfield and Conetoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.

&&

LAT...LON 3582 7735 3583 7739 3583 7740 3581 7742
      3581 7745 3580 7745 3580 7747 3576 7752
      3568 7766 3567 7774 3581 7779 3595 7738
      3590 7734
TIME...MOT...LOC 2229Z 254DEG 17KT 3574 7774

23
Special weather statement, Jun 5, 6:54 PM EDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Raleigh NC
654 PM EDT MON JUN 5 2017

NCZ022>024-038>040-074-075-060000-
Guilford NC-Chatham NC-Alamance NC-Randolph NC-Davidson NC-Moore NC-
Montgomery NC-Orange NC-
654 PM EDT MON JUN 5 2017

...a line of strong thunderstorms will affect portions of
southeastern Guilford...Chatham...southern Alamance...Randolph...
southeastern Davidson...northwestern Moore...northeastern Montgomery
and southern Orange Counties Until 800 PM EDT...

At 654 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 9 miles southeast of
Greensboro to Randleman to 6 miles northeast of High Rock Lake.
Movement was southeast at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.

Locations impacted include...
Chapel Hill, Asheboro, Randleman, Pittsboro, Siler City, North
Carolina Zoo, Carrboro, Goldston, Seagrove and Pleasant Garden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3572 8033 3586 7995 3604 7973 3598 7900
      3564 7907 3562 7914 3555 7923 3557 7924
      3553 7927 3556 7929 3554 7932 3548 7935
      3537 7955 3554 8019 3569 8034
TIME...MOT...LOC 2254Z 293DEG 36KT 3596 7974 3581 7980 3569 8020

77
Local storm report, Jun 5, 8:20 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
820 PM EDT MON JUN 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FLASH FLOOD      1 SSW DORTCHES          36.00N 77.86W
06/05/2017                   NASH               NC   EMERGENCY MNGR

            REPORTS OF WATER ON THE ROAD AT GREEN HILLS
            RD AND HIGHWAY 43 BEFORE THOMAS BETTS
            PARKWAY.

&&

SEC
Local storm report, Jun 5, 8:24 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
824 PM EDT MON JUN 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      1 S DORTCHES            36.00N 77.86W
06/05/2017                   NASH               NC   EMERGENCY MNGR

            WATER IS FLOWING OVER THE ROAD AT GREEN
            HILLS RD, HIGHWAY 43 BEFORE THOMAS BETTS
            PARKWAY, AND THARRINGTON ROAD. WATER HIGH
            ENOUGH THAT ROADS APPEARED IMPASSABLE.

&&

SEC
Special weather statement, Jun 5, 9:43 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Raleigh NC
943 PM EDT MON JUN 5 2017

NCZ088-089-060245-
Sampson NC-Cumberland NC-
943 PM EDT MON JUN 5 2017

...An area of showers and strong thunderstorms will affect portions
of Sampson and southern Cumberland Counties Until 1045 PM EDT...

At 942 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms near Ammon, or 15 miles southwest of Clinton,
moving east at 55 mph. Additional storms across southern Cumberland
County could intensify and train east over the same area.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Fayetteville, Clinton, Hope Mills, Eastover, Roseboro, Stedman,
Garland, Salemburg, Turkey and Autryville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3485 7850 3485 7883 3483 7890 3486 7893
      3489 7893 3495 7904 3501 7906 3526 7828
      3522 7824 3520 7816 3509 7817 3508 7816
      3490 7815 3484 7817 3478 7843
TIME...MOT...LOC 0142Z 254DEG 49KT 3486 7854

23

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 8:05 PM EDTAreal Flood AdvisoryRAHEdgecombe, Wilson115 min
Jun 5, 9:43 PM EDTSpecial Weather StatementRAHCumberland, Sampson62 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.